Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 121, NWS Jackson, KY

May 1, 20114 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 1, 2011, 5:35 AM EDT for 4 counties in Kentucky. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2011, 5:35 AM EDT (09:35 UTC)
Expired
May 1, 2011, 6:00 AM EDT
In force
25 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Breathitt County, KY, Jackson County, KY, Lee County, KY, Owsley County, KY

The radar

The Jackson,KY radar (KJKL), 45 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 9.6 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2011-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2011-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2645 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
394 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

972 
WUUS53 KJKL 010935
SVRJKL
KYC025-109-129-189-011000-
/O.NEW.KJKL.SV.W.0121.110501T0935Z-110501T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
535 AM EDT SUN MAY 1 2011

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL BREATHITT COUNTY IN SOUTHEAST KENTUCKY...
  NORTHERN JACKSON COUNTY IN SOUTHEAST KENTUCKY...
  SOUTHERN LEE COUNTY IN SOUTHEAST KENTUCKY...
  NORTHERN OWSLEY COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 600 AM EDT

* AT 531 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  NEW ZION AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DELVINTA...VINCENT...IDA MAY AND CRESSMONT AROUND 540 AM EDT.
  PEBWORTH...LOWER BUFFALO...LEVI AND BOONEVILLE AROUND 545 AM EDT.
  GRASS...STAY...ENOCH AND LEROSE AROUND 550 AM EDT.   
  LONE...ATHOL AND TALLEGA AROUND 555 AM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3755 8392 3755 8391 3756 8390 3765 8356
      3764 8353 3747 8344 3740 8404 3750 8411
TIME...MOT...LOC 0935Z 252DEG 37KT 3748 8383
WIND...HAIL 60MPH 1.00IN

$$

KAS
2 follow-up statements
796 
WWUS53 KJKL 010947
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
547 AM EDT SUN MAY 1 2011

KYC025-109-129-189-011000-
/O.CON.KJKL.SV.W.0121.000000T0000Z-110501T1000Z/
LEE KY-BREATHITT KY-JACKSON KY-OWSLEY KY-
547 AM EDT SUN MAY 1 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
OWSLEY...NORTHEASTERN JACKSON...WEST CENTRAL BREATHITT AND SOUTHERN
LEE COUNTIES UNTIL 600 AM EDT...

AT 544 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
PEBWORTH...OR NEAR BOONEVILLE...MOVING EAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  STAY...LONE...GRASS AND TALLEGA AROUND 555 AM EDT.
  ATHOL...JETTS CREEK...COPEBRANCH AND CANYON FALLS AROUND 600 AM
  EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3754 8395 3755 8392 3755 8388 3765 8356
      3764 8353 3747 8344 3744 8372
TIME...MOT...LOC 0946Z 253DEG 33KT 3750 8373
WIND...HAIL 60MPH 1.00IN

$$


JJ
476 
WWUS53 KJKL 010957
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
557 AM EDT SUN MAY 1 2011

KYC025-109-129-189-011007-
/O.EXP.KJKL.SV.W.0121.000000T0000Z-110501T1000Z/
LEE KY-BREATHITT KY-JACKSON KY-OWSLEY KY-
557 AM EDT SUN MAY 1 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN OWSLEY...NORTHEASTERN
JACKSON...WEST CENTRAL BREATHITT AND SOUTHERN LEE COUNTIES WILL BE 
ALLOWED TO EXPIRE AT 600 AM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3754 8395 3755 8392 3755 8388 3765 8356
      3764 8353 3747 8344 3744 8372
TIME...MOT...LOC 0957Z 253DEG 33KT 3753 8361

$$

JACOBSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:59 AM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, May 1, 2:59 AM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
259 AM EDT SUN MAY 1 2011

.SHORT TERM.../TODAY THROUGH TUESDAY/...UPDATED

LATEST SURFACE ANALYSIS THIS MORNING HAS AN OCCLUDING STORM SYSTEM
OVER THE NORTHERN PLAINS...WITH A WEAK FRONTAL BOUNDARY NORTH-SOUTH
ORIENTED FROM CENTRAL WISCONSIN...TO SOUTHERN MISSOURI. A WEAK
MID LEVEL IMPULSE HAS TRIGGERED NUMEROUS SHOWERS AND THUNDERSTORMS
ACROSS THE MID MISSISSIPPI RIVER VALLEY...STRETCHING INTO THE WESTERN
BASIN OF THE OHIO RIVER OVERNIGHT. CLOSER TO HOME...EASTERN KENTUCKY
IS QUIET UP TO THIS POINT WITH ONLY SOME HIGH CLOUDS WORKING IN FROM
THE WEST. DRIER AIR HAS VIRTUALLY ERODED ANYTHING TRYING TO PUSH INTO
OUR NECK OF THE WOODS. THE FRONTAL BOUNDARY TO OUR WEST WILL BE THE
FOCUS OF THE FORECAST INTO THE UPCOMING WEEK WITH PERIODIC CHANCES
FOR SHOWERS AND THUNDERSTORMS THE MAIN FORECAST ISSUE.

AS FAR AS THIS MORNING GOES...BASED ON CURRENT RADAR TRENDS...IT
APPEARS MOST OF THE SHOWER AND THUNDERSTORM ACTIVITY SHOULD SAY
MAINLY ALONG AND NORTH OF I-64 THROUGH THE MORNING HOURS.
THUS...GOING TO DECREASE POPS TO VIRTUALLY NOTHING ACROSS THE
SOUTHERN TWO THIRDS OF THE AREA. WILL KEEPS POPS GOING THROUGH A GOOD
CHUNK OF THE DAY ACROSS THE NORTH...WITH PLENTY OF MOISTURE
CONVERGENCE LOCATED CLOSER TO THE FRONTAL BOUNDARY.

BY THIS EVENING...IT SEEMS THAT MODELS ARE KEEPING THE PRECIPITATION
OUT WEST THROUGH MUCH OF TONIGHT. SEEMS TO BE GOOD AGREEMENT ON THIS
IDEA...SO WILL BACK OFF POPS CONSIDERABLY FOR TONIGHT. THE FRONTAL
BOUNDARY WILL LIKELY INCH EASTWARD THROUGH MONDAY AND MONDAY NIGHT.
AS THIS HAPPENS...PRECIPITATION CHANCES WILL AGAIN INCREASE FROM
NORTHWEST TO SOUTHEAST. THE SOUTHEASTERN ZONES COULD VERY WELL STAY
DRY THROUGH MONDAY EVENING.

MONDAY NIGHT INTO TUESDAY...A STRONG MID LEVEL WAVE WILL PUSH INTO
THE OHIO AND TENNESSEE VALLEYS...HELPING TO FINALLY GIVE THE FRONT A
BETTER PUSH TO THE EAST. THIS IS THE MOST LIKELY TIME FOR WIDESPREAD
PRECIPITATION ACROSS ALL OF EAST KENTUCKY WITH GOOD DYNAMICS AND
MOISTURE ALONG THE ADVANCING FRONTAL BOUNDARY. AN AREA OF LOW
PRESSURE WILL ALSO DEVELOP ALONG THE FRONT AND TRACK NORTHWARD FROM
NORTHEAST TENNESSEE INTO NEW ENGLAND. THIS IS A FAVORABLE TRACK FOR
WIDESPREAD LIGHT TO MODERATE RAIN ACROSS EAST KENTUCKY.

GIVEN THE ACTIVE WEATHER...THERE IS POTENTIAL AREAS NORTH AND WEST
COULD RECEIVE ANOTHER 1 TO 2 INCHES OF RAIN FROM TODAY THROUGH
TUESDAY EVENING...WHILE AREAS TO THE SOUTHEAST WILL LIKELY END UP
WITH MUCH LESS. AT THIS POINT...RAINFALL APPEARS TO BE SPREAD OUT
OVER THE ENTIRE PERIOD WITH SUBSTANTIAL BREAKS IN THE RAINFALL...SO
NO FLOOD WATCH IS ANTICIPATED AT THIS POINT.

QUITE A BIG SPREAD IN THE MAV AND MET GUIDANCE OVER THE NEXT FEW DAYS
MAINLY DUE TO CLOUD COVER AND PRECIPITATION CHANCES IN THE TWO
MODELS. HOWEVER...GIVEN A DRIER FORECAST FOR TODAY THROUGH
TOMORROW...OPTING TO GO WITH THE MILDER MAV GUIDANCE...NUDGED
SLIGHTLY TOWARD THE MET GUIDANCE. THE MET GUIDANCE SIMPLY SEEMS TOO
COLD GIVEN THE MILD AIRMASS IN PLACE. AS THE FRONT PUSHES THROUGH ON
TUESDAY...MUCH COOLER CONDITIONS WILL RETURN.

.LONG TERM.../TUESDAY NIGHT THROUGH SATURDAY/...UPDATED

THE MODELS START OFF IN PRETTY GOOD AGREEMENT AS THEY ARE BOTH
TRYING TO FINALLY MOVING THE UPPER TROUGH OFF TO THE EAST. BOTH THE
GFS AND ECMWF KEEP QUITE A BIT OF WRAP AROUND SHOWERS IN THE AREA
UNTIL THE UPPER TROUGH ACTUALLY MOVES TO THE EAST OF THE AREA ON
WEDNESDAY NIGHT. HIGH PRESSURE MOVES INTO THE AREA ON THURSDAY UNTIL
THE NEXT SHORT WAVE PUSHES ANOTHER FRONT INTO THE AREA ON FRIDAY.
THE MODELS WERE TRENDING A BIT SLOWER WITH THE FRONT AND AS SUCH
MADE A 6 TO 12 HOUR ADJUSTMENT TO THE ONSET OF PRECIPITATION. THE 12 GMT
ECMWF HELD ONTO THE PRECIPITATION A LITTLE LONGER THAN THE GFS AND
SO I TRIED TO BLEND THE TWO AND MAY MAKE A SLIGHT ADJUSTMENT WHEN I
SEE THE NEW 00 GMT ECMWF. FOR TEMPS NUDGED THE FORECAST TOWARD THE
CONSENSUS MOS THROUGH THURSDAY AND THEN ACTUALLY HAD TO BLEND IN
SOME RAW MODEL OUTPUT AT THE END OF THE PERIOD TO COME UP WITH A
REASONABLE FORECAST. CONFIDENCE IS FAIRLY GOOD FOR THE GENERAL
PATTERN AND SEQUENCE HOWEVER CONFIDENCE IS A BIT LOW WITH THE ACTUAL
TIMING OF THESE SHORT WAVES. EXPECT THAT THE TIMING WILL BE CHANGING
WITH FUTURE MODEL OUTPUT.

&&

.AVIATION.../06Z TO 06Z/

THE PERIOD WILL START VFR AND DRY. A COLD FRONT APPROACHING FROM THE
NW WILL BRING INCREASING CLOUDS...WITH CEILINGS DEVELOPING AND
LOWERING DURING THE EARLY MORNING HOURS. THE MODELS ARE NOT IN VERY
GOOD AGREEMENT WITH THE TIMING OF ANY PRECIPITATION MOVING INTO
EASTERN KENTUCKY TODAY. ONE THING THEY ARE IN AGREEMENT WITH IS THAT
WHATEVER MOVES ACROSS...IT WILL NOT BE STRONG ENOUGH TO BE ABLE TO
LOWER THE CIGS TO MVFR LEVELS. THERE IS A LOT OF DRY AIR IN THE
LOWER LAYERS THAT NEEDS TO BET MOISTENED UP. THE GFS IS QUICKER AND
WEAKER WITH A SHORT WAVE MOVING ACROSS THE AREA. THE NAM IS
SLOWER...BUT SHOWS CLOUDS DROPPING TO LOWER LEVELS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...KAS
LONG TERM...JJ
AVIATION...JJ
Hazardous weather outlook, May 1, 4:20 AM EDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
420 AM EDT SUN MAY 1 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-021200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
420 AM EDT SUN MAY 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE NORTH OF THE HAL RODGERS PARKWAY TODAY.
THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF EAST KENTUCKY TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE FROM MONDAY...THROUGH MONDAY NIGHT.
THUNDERSTORMS REMAIN POSSIBLE NEAR THE VIRGINIA BORDER ON TUESDAY.

THUNDERSTORMS ARE POSSIBLE AGAIN ON FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KAS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 5:02 AM EDTSevere Thunderstorm WarningJKLEstill, Jackson, Lee, Owsley, Rockcastle30 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.